Peripheral neuropathy — a nerve disorder that can cause weakness, numbness, pain, and tingling or a “pins and needles” feeling — is a common side effect of chemotherapy treatment. Sometimes described as “chemo feet” and “chemo hands,” chemotherapy-induced peripheral neuropathy (CIPN) affects the body in what is called a sock-and-glove pattern.
Here, Memorial Sloan Kettering Cancer Center (MSK) physiatrist Jesuel Padro-Guzman answers eight common questions about peripheral neuropathy induced by chemotherapy. As a rehabilitation medicine doctor, Dr. Padro-Guzman cares for many patients with CIPN.
1. How does chemotherapy sometimes cause peripheral neuropathy?
Chemotherapy treatments cause peripheral neuropathy by damaging the nerves in the extremities — the fingers, hands, arms, feet, and legs. The term “peripheral” refers to nerves that are not part of the brain or spinal cord.
Certain classes of chemotherapy drugs are more likely to cause nerve damage than others. The most harmful are the taxanes, the alkaloids, and platinum-based drugs.Back to top
2. How common is CIPN?
Peripheral neuropathy after chemotherapy is very common. Experts estimate it’s experienced by 30% to 50% of patients who receive these types of chemotherapy.Back to top
3. What are the symptoms of chemotherapy-induced peripheral neuropathy?
The main symptoms are pain, tingling, numbness, and weakness. Many of my patients describe feeling “pins and needles” or a burning sensation.
Patients who experience numbness in their hands and fingers may have difficulty buttoning buttons, typing on a computer, or holding a pen or fork. Those with numbness in their legs and feet may have difficulty walking, especially on stairs or uneven surfaces. Weakness occurs when the nerves that carry information from the brain and spinal cord to the muscle fibers are damaged.
Having a problem with balance is another common symptom. This occurs because the brain is not getting normal sensory signals from the feet and legs, which may change the way the person walks (to adjust to loss of feeling) or may reduce one’s ability to sense location or movement (also known as proprioception).
All these symptoms can make it difficult to carry out basic everyday tasks.Back to top
4. When does CIPN occur?
Peripheral neuropathy may begin while you are still receiving chemotherapy. It may also start months after your treatment has finished. If you begin to experience any of the symptoms of peripheral neuropathy, you should discuss it with your cancer doctor or nurse.
However, when patients come to me with symptoms months or years after they have finished their chemotherapy treatments, it’s always important to run tests to rule out other causes.
Peripheral neuropathy can have many triggers not related to cancer treatment, including diabetes, immune disorders, alcohol abuse, and problems with the brain or spine, including tumors. Anyone with symptoms of peripheral neuropathy — whether or not they have had chemotherapy in the past — should see a specialist like a physiatrist for a full evaluation to determine the underlying cause and provide guided treatment.Back to top
5. What are the treatments for CIPN?
There are several treatments, depending on your particular symptoms. For pain and tingling, there are medicines offering relief, which can be prescribed by a physiatrist or a neurologist.
Physical therapy, occupational therapy, and exercise can help you cope with numbness, loss of balance, or loss of strength. Exercises like yoga and tai chi can help maintain or restore your balance.
Some symptoms of CIPN may get better over time, but others may be permanent.
6. Can CIPN be prevented?
Unfortunately, we don’t know of anything that can completely prevent the symptoms of peripheral neuropathy caused by chemotherapy. However, we believe that treating it early, before symptoms become too severe, can help reduce its effects. If your peripheral neuropathy is severe, your doctor may need to adjust your chemotherapy treatments.
Some small studies have suggested that cryotherapy (wearing chilled socks and gloves) may reduce the occurrence of CIPN, particularly in people receiving taxane-based chemotherapy. More research is needed on this topic.
Promising new research — to learn more about how chemotherapy damages the nerves at the cellular level in order to find ways to prevent it — is ongoing. We hope that in the future we will have drugs that reduce or eliminate this nerve damage.Back to top
7. What role does complementary (integrative) medicine play in preventing or treating CIPN?
Studies have suggested that acupuncture may help relieve some of the symptoms of CIPN. MSK’s Integrative Medicine Service has specialists who can provide these treatments and are trained in working with people with cancer.
Some people take herbs or supplements that claim to prevent or treat CIPN, but these have not been shown to be effective in rigorous clinical trials. If you decide to take any herb or supplement, it’s important to talk to your medical team. These products may have harmful interactions with other medications you are taking, including chemotherapy drugs. You can also consult MSK’s About Herbs database for more information.Back to top
8. Where can MSK patients go for CIPN treatment?
Specialists in our Rehabilitation Medicine, Occupational & Physical Therapy Service offer care at many of our outpatient sites in Manhattan, including the Rockefeller Outpatient Pavilion, the David H. Koch Center for Cancer Care at MSK, and the Evelyn H. Lauder Breast Center. Outside of Manhattan, MSK has physiatrists working at MSK Bergen, MSK Monmouth, MSK Nassau, and MSK Westchester.
You can also meet with a physical or occupational therapist who specializes in CIPN at these sites.
If you are not an MSK patient, you can ask your oncology team or primary care provider for a referral to doctors and therapists who specialize in CIPN.Back to top